Arkansas, 2022Flash Flood and Damaging Winds in Arkansas, August 29, 2022
August 29, 2022 · NWS TSA · 5 events in 4 counties and zones
Scattered thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 29th. The atmosphere across the region became very unstable by the afternoon, promoting a few intense thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 29th. The atmosphere across the region became very unstable by the afternoon, promoting a few intense thunderstorms. The strongest storms that developed produced damaging outflow wind gusts. Additionally, locally heavy rainfall in Benton County resulted in some flooding, in which two people drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 29, 12:27 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 29, 12:27 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
127 PM CDT Mon Aug 29 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This Afternoon and Tonight)
Issued at 127 PM CDT Mon Aug 29 2022
Overachieving convection that has lingered from the morning hours
continues to the west of Tulsa. Convection is advancing east with
its outflow, given lack of flow aloft. None of the 12Z CAMs have
modeled this well, and its taken till the 17Z run of the HRRR to
finally start catching up. Basically a weakly capped and
moderately unstable airmass in place over the region, and the 17Z
HRRR gradually increases coverage across NE OK and NW AR thru this
evening. An axis of 2+" PWATs are lying across NE OK into SE
KS/SW MO where the bulk of the convection is currently. Current
thinking is that one or more small clusters of storms will slide
east and south across NE OK/NW AR thru evening with a damaging
wind and locally heavy rainfall threat. Some indication in the 12Z
CAMs that another round of convection developing near/along
advancing cold front across KS will drop south into NE OK/NW AR
late tonight as well.
Lacy
&&
.LONG TERM...
(Tonight through Monday)
Issued at 127 PM CDT Mon Aug 29 2022
A frontal boundary will advance south across the region Tuesday,
in response to a strong shortwave trough sliding across the
Midwest and Great Lakes. While the meteorological term for this
boundary is a cold front technically, it will not feel "cold"
behind this boundary. We will notice the much drier air, at least.
Isolated to widely scattered storms are possible, mainly I-40
south. The much drier deep layer airmass behind the front will
bring hot and tranquil weather from Tuesday evening thru the end
of the week. Rain/storm chances will return by the latter part of
the weekend, especially in the terrain, as moisture returns to the
region from the southeast.
Lacy
&&
.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Mon Aug 29 2022
Early in the period, convection will be focused primarily across
parts of NE OK, with coverage remaining scattered through the
afternoon. Will include VCTS and tempo groups KBVO. Will include VCTS
for now at KTUL/KRVS sites through 00z. Elsewhere, Isolated
convection will be possible across SE OK and NW AR, though
coverage will likely remain too limited to include a TAF mention.
Outside of TSRA, VFR elements will prevail.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 72 93 63 94 / 40 20 0 0
FSM 74 95 70 95 / 30 20 0 0
MLC 72 93 70 94 / 20 20 10 10
BVO 68 93 59 93 / 40 20 0 0
FYV 68 90 60 89 / 40 20 0 0
BYV 70 89 60 89 / 50 20 0 0
MKO 71 91 64 92 / 30 20 0 0
MIO 69 90 58 91 / 40 20 0 0
F10 70 93 63 93 / 30 20 0 0
HHW 72 90 72 93 / 10 30 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...23
Hazardous weather outlook, Aug 29, 11:41 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1241 PM CDT Mon Aug 29 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1241 PM CDT Mon Aug 29 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
HEAVY RAIN.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
DISCUSSION...
Scattered thunderstorms remain ongoing this afternoon across parts
of northeast Oklahoma, with some additional development likely to
the south and east as the afternoon progresses. The strongest storms
his afternoon will be capable of producing damaging downburst winds
and marginally severe hail. The greatest coverage of storms will
likely be between Highway 412 and the Oklahoma Kansas border this
afternoon. Slow storm motions will also result in locally heavy
rainfall, which may lead to localized flooding issues.
Hot and humid weather is expected again today, with afternoon heat
index values between 100 and 105 degrees.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY through SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorm chances will linger into Tuesday as a weak cold front
sags south across the area. Afternoon heat index values of 100 to
105 degrees will again be possible Tuesday afternoon to the south
of the frontal boundary.
Low thunderstorm chances will return late next weekend as deep
layer moisture increases.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 29, 2:15 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
315 PM CDT Mon Aug 29 2022
OKZ062-063-292045-
Delaware OK-Mayes OK-
315 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southwestern
Delaware and southeastern Mayes Counties through 345 PM CDT...
At 315 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Salina, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Salina... Spavinaw...
Rose...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3617 9514 3627 9519 3641 9503 3626 9489
TIME...MOT...LOC 2015Z 225DEG 7KT 3625 9512
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 29, 2:30 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
330 PM CDT Mon Aug 29 2022
OKZ056-057-061-062-292100-
Craig OK-Rogers OK-Nowata OK-Mayes OK-
330 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of southern Craig,
northeastern Rogers, Mayes and southeastern Nowata Counties through
400 PM CDT...
At 330 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles north of White Oak to near Chelsea to 3
miles west of Salina to 8 miles northeast of Wagoner. Movement was
northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Vinita... Pryor...
Pryor Creek... Chouteau...
Chelsea... Locust Grove...
Salina... Langley...
Adair... Ketchum...
Spavinaw... Disney...
Big Cabin... Pensacola...
New Alluwe... Hoot Owl...
Cherokee State Park... White Oak...
Spavinaw State Park... Sportsmen Acres Community...
This includes Interstate 44 between mile markers 258 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3679 9521 3672 9509 3657 9501 3642 9500
3616 9506 3616 9512 3609 9512 3608 9541
3625 9542 3657 9553 3673 9542
TIME...MOT...LOC 2030Z 224DEG 42KT 3669 9527 3656 9544 3629 9522 3606
9531
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 29, 2:34 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
334 PM CDT Mon Aug 29 2022
OKZ066-070-071-292100-
Muskogee OK-Okmulgee OK-McIntosh OK-
334 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of northwestern
McIntosh, eastern Okmulgee and northwestern Muskogee Counties through
400 PM CDT...
At 334 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from Bald Hill to Henryetta. Movement was east at 15
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Okmulgee... Henryetta...
Haskell... Morris...
Dewar... Schulter...
Grayson... Hoffman...
Bald Hill... Hitchita...
Jamesville... Eram...
This includes Interstate 40 in Oklahoma between mile markers 232 and
252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3580 9586 3582 9564 3579 9564 3578 9562
3540 9575 3542 9609 3544 9609
TIME...MOT...LOC 2034Z 269DEG 12KT 3574 9582 3545 9598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 29, 2:59 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
359 PM CDT Mon Aug 29 2022
OKZ057-058-062-063-068-292130-
Craig OK-Cherokee OK-Delaware OK-Ottawa OK-Mayes OK-
359 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of southeastern Craig,
western Delaware, southwestern Ottawa, eastern Mayes and north
central Cherokee Counties through 430 PM CDT...
At 359 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles north of Vinita to 2 miles northeast of
Pensacola to 5 miles south of Locust Grove. Movement was northeast at
25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Vinita... Locust Grove...
Salina... Afton...
Langley... Bernice...
Ketchum... Spavinaw...
Bluejacket... Disney...
Pensacola... Hoot Owl...
Cherokee State Park... Rose...
Spavinaw State Park... Cleora...
Chloeta... Strang...
Snowdale State Park... Disney Little Blue State Park...
This includes Interstate 44 between mile markers 278 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3684 9497 3655 9488 3611 9499 3610 9529
3643 9519 3677 9526
TIME...MOT...LOC 2059Z 246DEG 23KT 3673 9517 3647 9509 3612 9519
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 29, 3:13 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
413 PM CDT Mon Aug 29 2022
ARZ001-002-292200-
Carroll AR-Benton AR-
413 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northeastern Benton
and northwestern Carroll Counties through 500 PM CDT...
At 413 PM CDT, Doppler radar indicated a strong thunderstorm over Pea
Ridge, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Rogers... Bentonville...
Bella Vista... Pea Ridge...
Garfield... Gateway...
Avoca... Hill Top...
Walnut Hill... Busch...
This includes Interstate 49 between mile markers 87 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3643 9379 3637 9417 3648 9424 3650 9421
3650 9384
TIME...MOT...LOC 2113Z 241DEG 14KT 3645 9411
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 29, 3:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
436 PM CDT Mon Aug 29 2022
OKZ058-063-292200-
Delaware OK-Ottawa OK-
436 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northeastern
Delaware and southeastern Ottawa Counties through 500 PM CDT...
At 436 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Bernice State Park, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Grove... Bernice...
Bernice State Park... Honey Creek State Park...
Dodge... Cayuga...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3656 9462 3652 9488 3669 9495 3682 9462
TIME...MOT...LOC 2136Z 250DEG 19KT 3663 9483
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Carroll
- When
- August 29, 3:55 PM CST
- Where
- Carroll County, 2 mi SSW of Oak Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.423, -93.444
Strong thunderstorm wind blew down power lines on Highway 612.
Thunderstorm Wind, Washington
- When
- August 29, 3:58 PM CST
- Where
- Washington County, 2.2 mi E of Tontitown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.175, -94.191
Strong thunderstorm wind blew down power lines on Highway 412, just west of I-49.
Thunderstorm Wind, Washington
- When
- August 29, 4:30 PM CST
- Where
- Washington County, 0.57 mi WSW of Springdale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.176, -94.139
Strong thunderstorm wind blew down a couple of small trees near Highway 412 and Highway 71.
Flash Flood, Benton
- When
- August 29, 4:30 PM CST to 6:30 PM CST
- Where
- Benton County, 0.6 mi SE of Bentonville Muni Arp to 1.36 mi SSE of Bentonville Muni Arp
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.345, -94.212
Two boys playing in shallow flood water in a retention area, wandered close to a storm drain, and were pulled under the water. A woman immediately dove into the water to attempt to rescue the boys, and managed to save one of them. The other boy was recovered by first responders, but died at the hospital. The woman was also recovered by first responders, and was taken to a hospital where she was on life support for several days. She later died from her injuries sustained in the drowning.
Thunderstorm Wind, Crawford
- When
- August 29, 4:45 PM CST
- Where
- Crawford County, 1.31 mi SW of Smeltzer
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.457, -94.337
Strong thunderstorm wind blew down a large tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
- Flash Flooding and Damaging Winds in Kentucky, August 29, 2022$110,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048488, 1048490, 1048487, 1052730, 1048489.